Thunderstorm Wind, Oklahoma
- When
- August 24, 2:35 PM CST
- Where
- Oklahoma County, The Village
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.580, -97.570
An upper level trough moved west toward Oklahoma during the afternoon hours of the 24th. A weakly capped airmass combined with afternoon heating, ample surface moisture, and modest instability allowed for thunderstorms to develop in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An upper level trough moved west toward Oklahoma during the afternoon hours of the 24th. A weakly capped airmass combined with afternoon heating, ample surface moisture, and modest instability allowed for thunderstorms to develop in the afternoon. An isolated severe thunderstorm developed over Oklahoma county, with strong winds and brief, very heavy rainfall. Some minor wind damage was reported with the winds that reached as high as 60 mph. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 24, 2:04 PM CST, 31 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT FRI AUG 24 2007
OKZ004>048-050>052-TXZ083>090-251200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT FRI AUG 24 2007
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF NORTHERN AND CENTRAL OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM CHANDLER... TO EL
RENO... TO CORDELL... TO ERICK.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 11 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM MID
AFTERNOON THROUGH THIS EVENING.
DISCUSSION...
AT MIDDAY... A STATIONARY FRONT EXTENDED FROM THE NORTHERN TEXAS
PANHANDLE NORTHEASTWARD ACROSS CENTRAL AND NORTHEASTERN KANSAS...
WHILE A BROAD UPPER-LEVEL LOW PRESSURE TROUGH EXTENDED FROM EASTERN
MONTANA SOUTHWARD ALONG THE EASTERN HIGH PLAINS OF COLORADO AND NEW
MEXICO. THIS TROUGH WILL MOVE SLOWLY EAST ACROSS THE PLAINS THIS
AFTERNOON AND TONIGHT. MULTIPLE OUTFLOW BOUNDARIES WILL ALSO BE IN
PLACE ACROSS PORTIONS OF CENTRAL AND WESTERN OKLAHOMA FROM OVERNIGHT
AND MORNING CONVECTION.
THUNDERSTORMS WILL BE ONGOING ACROSS PORTIONS OF CENTRAL AND
NORTHERN OKLAHOMA EARLY THIS AFTERNOON... HOWEVER THE PRECIPITATION
AND ASSOCIATED CLOUD COVER WILL LIMIT INSTABILITY... KEEPING THE
RISK OF SEVERE WEATHER MINIMAL THROUGH MID AFTERNOON.
BY LATER THIS AFTERNOON... IF BREAKS IN THE CLOUD COVER CAN
DEVELOP... SURFACE HEATING MAY ALLOW MODERATE AMOUNTS OF INSTABILITY
TO DEVELOP. WINDS ALOFT ARE EXPECTED TO INCREASE AS THE TROUGH TO
OUR WEST APPROACHES... RESULTING IN MODERATELY STRONG VERTICAL WIND
SHEAR THROUGH A DEEP LAYER. THUNDERSTORMS ARE EXPECTED TO REDEVELOP
THIS AFTERNOON ALONG THE MAIN SURFACE BOUNDARY ACROSS THE OKLAHOMA
PANHANDLE INTO CENTRAL KANSAS AS WELL AS ALONG OTHER OUTFLOW
BOUNDARIES LOCATED ACROSS CENTRAL AND NORTHERN OKLAHOMA. IF ENOUGH
INSTABILITY CAN DEVELOP THIS AFTERNOON TO COMBINE WITH THE EXPECTED
WIND SHEAR... CONDITIONS WILL SUPPORT ORGANIZED STRONG TO SEVERE
THUNDERSTORMS AND POSSIBLY A FEW SUPERCELLS... WITH HAIL UP TO THE
SIZE OF GOLFBALLS AND WINDS TO 70 MPH THE MAIN CONCERNS. STORMS ARE
STILL EXPECTED TO ORGANIZE INTO ONE OR MORE LINES OR CLUSTERS
OVERNIGHT. ALTHOUGH SEVERE WEATHER WILL REMAIN POSSIBLE INTO THE
NIGHT... THE MAIN CONCERN WILL SHIFT MORE TO HEAVY RAINFALL AFTER
DARK.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ON SATURDAY. A FEW OF THESE MAY
BE SEVERE... BUT THE CHANCES WILL DECREASE AS THE UPPER TROUGH MOVES
OVER AND EAST OF THE AREA. A SOMEWHAT STRONGER COLD FRONT IS
EXPECTED TO ARRIVE IN THE SOUTHERN PLAINS AROUND THE MIDDLE OF NEXT
WEEK... WITH ANOTHER INCREASING CHANCE OF THUNDERSTORMS WEDNESDAY
INTO THURSDAY.
OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDEX VALUES MAY REACH THE 100 TO 105 RANGE ACROSS
MUCH OF OKLAHOMA AND NORTHERN TEXAS SUNDAY THROUGH TUESDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY MORNING.
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 241 PM CDT FRI AUG 24 2007 OKZ024-242000- CANADIAN OK- 241 PM CDT FRI AUG 24 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF EL RENO AT 241 PM CDT...MOVING NORTHEAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 301 PM CDT FRI AUG 24 2007 OKZ019-024-025-242015- LOGAN OK-CANADIAN OK-OKLAHOMA OK- 301 PM CDT FRI AUG 24 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...LOGAN AND OKLAHOMA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES NORTH OF YUKON TO UNION CITY AT 301 PM CDT...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH CAN BE EXPECTED. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 316 PM CDT FRI AUG 24 2007 OKZ024-025-242045- CANADIAN OK-OKLAHOMA OK- 316 PM CDT FRI AUG 24 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND OKLAHOMA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM EXTREME NORTHWESTERN OKLAHOMA CITY THROUGH YUKON TO AROUND MUSTANG AT 316 PM CDT...MOVING EAST AT 30 MPH. HEAVY RAIN...SMALL HAIL AND WINDS OF 40 TO 50 MPH ARE LIKELY. PEOPLE IN CANADIAN AND OKLAHOMA COUNTIES...INCLUDING THE CITIES OF EDMOND AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Norman radar (KTLX), 38 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
4 thunderstorm wind. Local standard time, as filed.
The gust was measured at Quail Springs Mall in NW Oklahoma City by news media.
The gust was measured at KOCO-5 TV station on north side of Oklahoma City.
Large tree limbs were blown down near NE 122nd and Bryant Avenue in northeast Oklahoma City. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43599, 43601, 43603, 43598.